BECTON DICKINSON MEDICAL SYSTEMS 3 ML BD POSIFLUSH¿ HEPARIN LOCK FLUSH SYRINGE, IN 3 ML SYRINGE, 10 USP UNITS/ML; PREFILLED HEPARIN FLUSH SYRINGE
Back to Search Results |
| Catalog Number |
306512 |
| Health Effect - Clinical Codes |
Bacterial Infection (1735); Death (1802)
| Date of Event |
04/12/2018
Type of Reportable Event
Death
Additional Manufacturer Narrative
A device evaluation is anticipated, but has not yet begun.Upon completion of the investigation, a supplemental report will be filed.
Event or Problem Description
It was reported that a (b)(6) year old patient with a tunneled line who had been diagnosed with heart failure, tested positive for serratia on (b)(6) 2018 and passed away.The patient's discharge summary states that patient's major medical illness was non ischemic cardiomyopathy, mixed septic & cardiogenic shock, hypoxemic respiratory failure, and v-tach arrest.A 3 ml bd posiflush¿ heparin lock flush syringe, in 3 ml syringe, 10 usp units/ml was associated with this incident.Out of an abundance of caution and in the interest of public health, bd voluntarily recalled certain lots of bd posiflush¿ heparin lock flush and bd¿ pre-filled normal saline flush syringes due to a potential for contamination with serratia marcescens bacterium.Bd was notified by the u.S.Food and drug administration (fda) and (b)(6) about a potential epidemiological link between catheter related blood stream infections and the s.Marcescens bacterium.Specifically, the fda and (b)(6) identified a potential connection between reports of infection in a small number of patients caused by s.Marcescens across multiple states.(b)(6)'s initial investigation found that affected patients had received treatment using certain bd flush products.To date, there is no evidence of bd flush product testing positive for this bacterium.Investigations are ongoing by bd, fda, and (b)(6).
Additional Manufacturer Narrative
Correction: due to an it issue beginning on 7/3/2018, previously filed emdrs did not contain required fields.This supplemental emdr is filed to provide the following omitted fields: event attributed to: death.Device single use?: no.Device returned to manufacture: no.Investigation summary: lot number 728911n for product code 306512 was provided for evaluation by our quality engineer team.Upon reviewing the production history for the provided lot number, no deviations or non-conformances were identified during the manufacturing process that could have contributed to the reported incident.A corrective and preventive action plan was initiated to further investigate and monitor this issue.(b)(4) retained samples for the lot number provided were visually inspected and no abnormalities were observed in regards to the solution.A review of all lot sterility testing performed for product released between april 2015 and june 2018 confirmed that no organism growth was identified for any lots released during the shelf-life of this product.Multiple samples produced before and after the provided lot number were sent for sterility testing and confirmed that no microbial growth was exhibited after incubation.This in combination with the daily environmental monitoring and sterility testing provides confidence in the sterility of the reported lot number.A direct causation between the reported infection and death and the bd (b)(4) product has not been identified.Prior to the report of infection evaluated in (b)(4), there was no trend for infection cases reported for (b)(4) product.This complaint is part of a new trend which began in april 2018.Capa 350041 was initiated to address this issue.Dhr for lot 728911n: there was one non-conformance for high-heparin potency of finished product.The product was tested again one month later and found to be within the specification for heparin potency.This is consistent with the known degradation of heparin potency over time.Not: heparin potency is not related to the reported infection/death.The 100% of retained samples for the lot ((b)(4) units) were visually inspected.No growth was seen (i.E., the solution was clear).Lot 728911n was manufactured between lots 726971n and 731012n, both of which exhibited no growth during the confirmatory sterility testing.This, in combination with the daily environmental monitoring and original sterility testing for the lot release, provides confidence in the sterility of the complaint lot.A review of all lot sterility testing performed for product released between april 2015 & june 2018 confirmed that no organism growth was identified for any lots released during the shelf-life of this product.The root cause analysis of the reported infection cases under capa (b)(4) has not identified a direct causation between the infections and the bd (b)(4) product.
Event or Problem Description
It was reported that a (b)(6) year old patient with a tunneled line who had been diagnosed with heart failure, tested positive for serratia on (b)(6) 2018 and passed away.The patient's discharge summary states that patient's major medical illness was non ischemic cardiomyopathy, mixed septic & cardiogenic shock, hypoxemic respiratory failure, and v-tach arrest.A 3 ml bd posiflush¿ heparin lock flush syringe, in 3 ml syringe, 10 usp units/ml was associated with this incident.Out of an abundance of caution and in the interest of public health, bd voluntarily recalled certain lots of bd posiflush¿ heparin lock flush and bd¿ pre-filled normal saline flush syringes due to a potential for contamination with serratia marcescens bacterium.Bd was notified by the u.S.Food and drug administration (fda) and (b)(4) about a potential epidemiological link between catheter related blood stream infections and the s.Marcescens bacterium.Specifically, the fda and (b)(4) identified a potential connection between reports of infection in a small number of patients caused by s.Marcescens across multiple states.(b)(4)' initial investigation found that affected patients had received treatment using certain bd flush products.To date, there is no evidence of bd flush product testing positive for this bacterium.Investigations are ongoing by bd, fda, and (b)(4).